Alabama, 2022

Tornadoes in Alabama, December 14, 2022

December 14, 2022 · NWS MOB · 3 events in 2 counties and zones

A very warm and moist airmass developed ahead of a strong cold front. Thunderstorms developed ahead of the front and produced damaging winds along with a 2-EF2 tornadoes in Choctaw County Alabama along with wind damage in Baldwin County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A very warm and moist airmass developed ahead of a strong cold front. Thunderstorms developed ahead of the front and produced damaging winds along with a 2-EF2 tornadoes in Choctaw County Alabama along with wind damage in Baldwin County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Dec 14, 5:21 PM CST, 19 minutes earlier.

Area forecast discussion, Dec 14, 5:21 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
521 PM CST Wed Dec 14 2022

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 518 PM CST Wed Dec 14 2022

A line of strong to severe storms over extreme southeast Mississippi
into portions of southwest Alabama will sweep eastward across the
area this evening, with a cold front following shortly behind.
Southerly winds near 15 knots become northwest around 15 knots as
the front moves through. Predominately MVFR conditions improve to
VFR in the wake of the cold front. /29

&&

.PREV DISCUSSION... /issued 313 PM CST Wed Dec 14 2022/

..New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

NEAR TERM...
(Now through Tonight)
Issued at 315 PM CST Wed Dec 14 2022

..MODERATE RISK (LEVEL 4 OR 5) OF SEVERE WEATHER ACROSS SOUTHEAST
MISSISSIPPI AND PARTS OF SOUTHWEST ALABAMA WITH AN ENHANCED RISK
(LEVEL 3 OF 5) FOR THE REMAINDER OF SOUTH CENTRAL ALABAMA AND THE
WESTERN FLORIDA PANHANDLE...

NEAR TERM /Now Through Tonight/...As of 100 PM this after, the
expected tornado outbreak was ramping up across portions of central
and southern MS. Numerous tornado warnings have been issued, and
there have already been several reports of strong tornadoes. A
Particularly Dangerous Situation (PDS) Tornado Watch has been issued
until 8 PM for all of our southeast Mississippi and the western half
of southwest AL. Downstream Watches (to the east) are anticipated
later this evening.

Scattered to numerous supercell thunderstorms have developed, in a
broken line orientation, over central MS and will be impacting our
southeast MS counties shortly. The warm sector of the weather system
continues to spread further inland as the the synoptic warm front
has now move mostly north of our forecast area and the cold front is
now moving into western MS. We expect the cold front to continue to
move steadily east and be approaching the MS/AL line by around
15/00Z and then poised to move out of our forecast areas to the east
by around 15/06Z. SBCAPE values across the entire area will be in
the 1500-2000 J/Kg range through this evening, with current KMOB VWP
indicating SRH values of 150-200 J/KG. Model data indicates 0-3KM
SRH values as high as 250 J/KG across portions of the region late
this afternoon and early this evening, especially near the coast
which will also have a coincident SBCAPE values upwards to around
2500 J/KG. Rich 2m AGL Theta-E slightly in excess of 340 K will be
overspreading most of the MODERATE outlook area late this afternoon
and early this evening. With these factors combining with a 60 Kt
850 MB jet moving across the area, significant risk of severe storms
will continue through the evening hours.

In addition to the severe threat, very heavy rainfall is also likely
with these storms. We have a Flood Watch than continue in effect
continues in effect for our three northwestern-most counties (Perry,
Wayne, and Choctaw counties) but thus far the persistent heavy
rainfall has been to the west of that area. The broken line of
storms will be moving into that area within between 230-3pm, and the
heavy rain threat will begin to increase. Up to 1.5 to 2.0 inches of
rainfall will be possible with the passage of the line, which should
be around 1-2 hours from most locations. Locally double those
rainfall amounts could be possible where training cells move across
the same locations. Fortunately, the progression of the line of
storms to the east across our area will be fairly fast, so while we
may have a few areas experience localized flooding we don't expect
widespread flooding. Several area rivers however are now expected to
approach flood stage or be in minor flood over the next few days.

Other hazards associated with the passage of this system include
high surf and dangerous rip currents along Gulf Beach, as well as
possibility of minor coastal flooding around the Mobile Bay region
this evening around the time of high tide (generally between 8 PM
this evening and 2 AM Thursday. Minor coastal flooding along the
east bound side of the Mobile Causeway (especially near the I-10
Interchange) and also around Dauphin Island and Bayou La Batre will
be possible.

Low temperatures tonight will start trending down from northwest to
southeast across the forecast area with the passage of the cold
front. Lows will range from the low to mid 40s over interior
southeast MS and southwest AL west of I-65, upper 40s along and just
east of the I-65 corridor, and then low to mid 50s along the
immediate coast. /12

SHORT TERM...
(Thursday through Saturday night)
Issued at 315 PM CST Wed Dec 14 2022

Southwesterly flow aloft will be in place through the period as a
massive upper-level low slowly progresses eastward across the
Great Lakes region. At the surface, strong high pressure will
build in over the south central US, helping to advect a cold, dry
air mass into the region. With the high in place, and PWATs
dropping to below 0.5 inches, PoPs remain out of the forecast
through Saturday morning. A few light showers may be possible
along coastal counties during the Saturday afternoon/evening
timeframe, as an embedded shortwave pushes within the
southwesterly flow aloft. Highs for Thursday and Friday will range
from the upper 50s north to the mid 60s along the coast. Lows for
Thursday and Friday nights will be in the mid to upper 30s
inland, and low to mid 40s along the coast. Temperatures decrease
further for Saturday, with highs areawide in the low to mid 50s
and lows ranging from the upper 20s north to mid 30s along the
coast. /96

LONG TERM...
(Sunday through Wednesday)
Issued at 315 PM CST Wed Dec 14 2022

Generally zonal flow aloft will be in place through the period as
the aforementioned upper low begins to lift away from the Great
Lakes region. By Tuesday, a southern stream shortwave trough looks
to quickly push eastward across the region, helping to increase
rain chances for the Monday evening through Tuesday afternoon
timeframe. It should be noted that the latest 12z model guidance
has trended downward with rain coverage for this disturbance,
owing to a decrease in the amount of moisture return. Therefore,
decided to lower rain chances a bit for this time period (capping
PoPs at 40 percent for land areas). Otherwise, cold temperatures,
with highs in the 50s and lows generally in the 30s, will continue
through the period. /96

MARINE...
Issued at 315 PM CST Wed Dec 14 2022

Small Craft Advisories are in effect for all of the marine area
until late tonight or early Thursday morning as a strong onshore
flow continues in advance of an approaching cold front, shifting
to the northwest after midnight tonight and persisting into
Thursday morning. Seas offshore up to around 7 or 8 feet over the
Gulf waters through Thursday morning, then subsiding somewhat
thereafter. By Thursday afternoon into Thursday evening, winds
subside to around 15-20 knots with seas subsiding to 4-5 feet.
Winds will continue at or just below SCEC levels for the remainder
of the week, so hazards for small craft will continue. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      48  62  38  63  39  56  32  54 / 100   0   0   0   0  20  20  10
Pensacola   52  65  43  64  43  57  37  55 / 100   0   0   0   0  20  20  10
Destin      56  67  47  64  47  59  40  56 / 100  10   0   0   0  20  20  10
Evergreen   47  61  35  62  37  55  30  53 / 100   0   0   0   0  10  10   0
Waynesboro  42  59  35  59  36  52  28  51 /  80   0   0   0   0  10  10   0
Camden      45  58  36  59  36  52  29  51 / 100   0   0   0   0  10  10   0
Crestview   51  63  36  63  38  57  31  54 / 100  10   0   0   0  20  20  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Flood Watch until midnight CST tonight for ALZ051.

     Coastal Flood Advisory until 2 AM CST Thursday for ALZ263>266.

     High Rip Current Risk through late Thursday night for ALZ265-266.

     High Surf Advisory until 3 PM CST Thursday for ALZ265-266.

FL...High Rip Current Risk through late Thursday night for FLZ202-204-
     206.

     High Surf Advisory until 3 PM CST Thursday for FLZ202-204-206.

MS...Flood Watch until midnight CST tonight for MSZ067-075.

GM...Small Craft Advisory until 3 AM CST Thursday for GMZ630>632.

     Small Craft Advisory until 3 AM CST Thursday for GMZ633>636.

     Small Craft Advisory until 10 AM CST Thursday for GMZ650-655-670-
     675.

&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Local storm report, Dec 14, 3:27 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CST WED DEC 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 AM     WATER SPOUT      3 SSW SEMINOLE          30.43N 86.43W
12/14/2022                   GMZ635             FL   BROADCAST MEDIA

            VIDEO RELAYED VIA SOCIAL MEDIA OF A
            WATERSPOUT NEAR MID-BAY BRIDGE IN THE
            CHOCTAWHATCHEE BAY.

&&
Special weather statement, Dec 14, 4:26 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Mobile AL
426 PM CST Wed Dec 14 2022

ALZ055-142315-
Monroe AL-
426 PM CST Wed Dec 14 2022

...A strong thunderstorm will impact portions of northwestern Monroe
County through 515 PM CST...

At 425 PM CST, National Weather Service doppler radar indicated a
strong thunderstorm 9 miles west of Frisco City, moving northeast at
30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Peterman, Beatrice and Vredenburgh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 800 PM CST for south central
and southwestern Alabama.

&&

LAT...LON 3168 8711 3138 8755 3141 8760 3144 8757
      3148 8756 3151 8762 3153 8761 3155 8757
      3158 8757 3183 8736 3183 8730
TIME...MOT...LOC 2225Z 222DEG 25KT 3148 8755

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

MM

The radar

The Mobile radar (KMOB), 111 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

3 tornado. Local standard time, as filed.

Tornado, Washington

When
December 14, 5:40 PM CST to 5:44 PM CST
Where
Washington County, 2 mi W of Silver Cross to 1.79 mi NW of Silver Cross
Rating
EF2
Path length
1.43 mi
Path width
140 yd
Continued into
Choctaw, Al (MOB)
Reported by
NWS Storm Survey
Coordinates
31.680, -88.214

An EF2 tornado has been confirmed in far northern Washington into southeastern Choctaw Counties. The tornado touched down as an EF0 along Dry Creek Road where a few trees were uprooted. The next available road was along County Road 31 where significant tree damage occurred to the north of Frankville. Numerous trees were snapped or uprooted in a 120 yard swath. Significant snapping and deforestation seemed evident looking further southwest along the track; however, this area was inaccessible at the time and required satellite data to confirm the degree of damage.

After review of high resolution satellite imagery, several changes have been made to this tornado. The first major change was to the intensity of the tornado. Complete deforestation of trees to the southwest of County Road 31 was noted on satellite imagery, indicating numerous if not all trees in the path were uprooted/snapped low at their base. Based on this, the intensity is bumped to 130mph making this a high-end EF2. The next major change is to end the tornado just northeast of County Road 31. Satellite imagery indicates the tornado occluded to the left rather abruptly, and reached its widest point of 140 yards as it once again produced EF2 damage with widespread deforestation during the occlusion process. The damage path ended abruptly once the tornado was moving due north on satellite imagery. It's possible it continued to travel to the north for a bit while weakening, however, based on the storm survey on Blue Dirt Road it never reached the road. This satellite imagery explains the discontinuity that was noted in the original storm survey downstream by Blue Dirt Road where a new tornado began.

Tornado, Choctaw

When
December 14, 5:44 PM CST to 5:48 PM CST
Where
Choctaw County, 2.21 mi S of Bladon Spgs to 1.26 mi ESE of Bladon Spgs
Rating
EF2
Path length
1.93 mi
Path width
140 yd
Reported by
NWS Storm Survey
Coordinates
31.698, -88.202

An EF2 tornado has been confirmed in far northern Washington into southeastern Choctaw Counties. The tornado touched down as an EF0 along Dry Creek Road where a few trees were uprooted. The next available road was along County Road 31 where significant tree damage occurred to the north of Frankville. Numerous trees were snapped or uprooted in a 120 yard swath. Significant snapping and deforestation seemed evident looking further southwest along the track; however, this area was inaccessible at the time and required satellite data to confirm the degree of damage.

After review of high resolution satellite imagery, several changes have been made to this tornado. The first major change was to the intensity of the tornado. Complete deforestation of trees to the southwest of County Road 31 was noted on satellite imagery, indicating numerous if not all trees in the path were uprooted/snapped low at their base. Based on this, the intensity is bumped to 130mph making this a high-end EF2. The next major change is to end the tornado just northeast of County Road 31. Satellite imagery indicates the tornado occluded to the left rather abruptly, and reached its widest point of 140 yards as it once again produced EF2 damage with widespread deforestation during the occlusion process. The damage path ended abruptly once the tornado was moving due north on satellite imagery. It's possible it continued to travel to the north for a bit while weakening, however, based on the storm survey on Blue Dirt Road it never reached the road. This satellite imagery explains the discontinuity that was noted in the original storm survey downstream by Blue Dirt Road where a new tornado began.

Tornado, Choctaw

When
December 14, 5:48 PM CST to 5:52 PM CST
Where
Choctaw County, 1.47 mi ESE of Bladon Spgs to 0.08 mi SSW of Service
Rating
EF2
Path length
2.67 mi
Path width
120 yd
Reported by
NWS Storm Survey
Coordinates
31.719, -88.179

After reviewing sentinel satellite imagery available on 12/18/22, the determination has been made that the segment of the original surveyed tornado track from Blue Dirt Road to Highway 84 was a separate EF2 tornado with peak winds of 115mph. The original tornado occluded a few minutes prior to the genesis of this tornado. A remarkable gradient at the point of genesis was noted by the survey team in a field of snapped/uprooted trees, where trees went from untouched to numerous snaps of softwood trees in as little as 5 to 10 feet. Based on sentinel satellite imagery, the tornado maintained intensity, perhaps slightly strengthening as it moved off to the northeast of Blue Dirt Road where significant deforestation was noted in an approximate 120 yard swath. At the tornadoes halfway point, it likely weakened to an EF0/EF1 as it passed by a field with no notable tree damage on satellite imagery. Once the tornado reached Highway 84, it was a very weak EF0 that uprooted a couple softwood trees, lifting at that location.

Extended path to start earlier based on Planet and Worldview Satellite Imagery. Tornado start time was simultaneous to the timing of the occlusion of the first tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyThe tornado archive for Alabama, 2022Warnings in Alabama, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1072169, 1072167, 1072168.